Hail, Franklin
- When
- June 26, 11:45 PM CST
- Where
- Franklin County, Franklin
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.100, -98.950
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
While the majority of South Central Nebraska had a mostly dry and storm-free late Friday evening-early Saturday morning, far south-southeast portions of the area (largely south of a Franklin-Geneva line) experienced a more active night as several storms rumbled through mainly during the 11 p.m. to 4 a.m. CDT time frame. Most of this convection was non-severe, but there was a lone report of half dollar size hail in Franklin from a briefly-feisty storm that snuck north out of Kansas. Radar data also suggested that marginally-severe hail might have affected southern portions of Nuckolls/Thayer counties, but there were no substantiating reports. Rainfall-wise, most locations under the main swath of storms measured 0.50-1.50.
These overnight storms represented the far northern fringes of convection that mainly concentrated just south of the area across northern Kansas. Activity blossomed after dark in response to the onset of a 30-40 knot southerly low level jet (evident at 850 millibars). This was a typical setup for active nocturnal convection in the Central Plains. In the mid-upper levels, broad zonal flow reigned as a low amplitude wave rode eastward out of CO during the night. Meanwhile at the surface, a nearly stationary front cut almost directly through the area in east-northeast to west-southwest fashion, as late-evening dewpoints averaged upper-60s to around 70 F. While fairly warm mid level temps/weak capping held pre-nightfall storms at bay in far South Central Nebraska, it was a close call, as an isolated severe storm blew up barely to the south (over Republic County KS) between 8-9 p.m. CDT. But then after dark, the onset of the low level jet easily ignited convection slightly north of the state line given a healthy reservoir of 2000-3000 J/kg most-unstable CAPE, with the main limiting factor to a more robust severe threat being only modest deep-layer wind shear around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 11:11 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1211 AM CDT Sat Jun 27 2020 ...Aviation Update... .SHORT TERM...(This evening through Saturday) Issued at 327 PM CDT Fri Jun 26 2020 Tonight and tomorrow night both have the potential for decent storm activity, but there's a few things to unpack with that... 1. Tonight's storms...part A, the front: as the sfc cold front continues to move south storms are anticipated to start forming along and south of the front around 02-03Z tonight, but could be as early as 00Z. At first this activity will likely be confined to areas in the immediate vicinity of the front (mainly the far SE corner of the CWA). Storms could then build back north slightly where dewpoints are still expected to be in the 60s, though activity should still remain south of the state line. Regarding severe potential, areas in the general vicinity of the front (along and south of HWY 6) look to have around 3000J of SBCAPE and 30-40 kts of 0-6km shear. This would lend itself to the potential for large hail. Damaging winds could also be an issue due to the linear organization of the storms along the front. 2. Tonight's storms...part B, another shortwave: the other factor at play here is an additional shortwave coming out of CO as a potential MCS that could converge with the front around 05-06Z tonight. While this wave looks to advect its own storms in from the west, it could also aid in the northern back building (mentioned in part A) along the front by providing more moisture and a source of lift. A particular thing to watch for will be any potential outflow interaction with the sfc front from these additional western storms. This is the main reasoning for the more widespread PoPs across the southern CWA tonight (mainly along and south of HWY 6). 3. Saturday night's storms: Saturday day time looks to remain dry, save for a few weak PoPs lingering over our southern most counties. Saturday evening yet another shortwave rolls off the Rockies and produces an MCS that ends up on our western doorstep around 03Z. Current run of the NAMNEST has storms evolving into a decent bow echo and pushing east right through the heart of the CWA. However this is a newer development with recent model runs, so much still remains to be seen. .LONG TERM...(Saturday night through Friday) Issued at 327 PM CDT Fri Jun 26 2020 Shortwaves continue to be the name of the game through Tuesday daytime, with routine low end PoPs each day. The bigger thing to note will be the heat. Temperatures will be on the climb back up into the low to mid 90s for most of the area Sunday through Tuesday. Heat index values are generally below 100, but a few places get up to 100 with the highest being 102 in York on Monday. Our next major precip chances will come from a deep trof up in the NW CONUS. As this trof moves eastward over the Rockies on Tues night, it will likely broaden and lift across WY and MT. At the midlevels the trof looks to be ahead of that of the upper levels. Currently the induced sfc low is projected to be more in line with the midlevel trof, which would lead to precip chances building into the area Tues night and continuing through Wednesday along with the passage of the associated sfc front. Since the trof is expected to begin lifting as it approaches, precip could likely be concentrated further north, possibly along and north of I-80. Though this is still far enough off that quite a bit could change between now and then. Moving on, precip chances could go back to being spotty though Wednesday and into Thursday morning. && && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday) Issued at 1205 AM CDT Sat Jun 27 2020 The main threat to aviation will be thunderstorms tonight and again tomorrow night. Tonight, highest coverage of storms is expected to remain south of I- 80, but extrapolating the motion of the clusters of storms near LBF would at least bring some vicinity thunder to both EAR and GRI. This will be mainly from 7-11Z. Skies will clear by late morning on Saturday, leaving mostly clear skies aside from some afternoon cu. Winds will gradually shift back to the southeast during the afternoon. Saturday night, another cluster of thunderstorms is anticipated to move through the area near the end of the TAF period. Exact location of thunderstorms remains somewhat uncertain, but probabilities are at least high enough to warranted a VCTS mention. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 1136 PM CDT Fri Jun 26 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1136 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms will continue through tonight, mainly for areas along and south of I-80. Some of these storms will be severe with hail to around the size of quarters and damaging wind gusts around 60 MPH. Localized heavy rain may also lead to isolated flooding of low- lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorm chances arrive Saturday evening. A few of these storms could also be strong to severe. Slight chances for thunderstorms continue Sunday and Monday, with better chances returning Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight along and south of HWY 6. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 1130 PM CDT Fri Jun 26 2020 KSZ019-270500- Mitchell KS- 1130 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL MIDNIGHT CDT... At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm over Asherville, or 9 miles southeast of Beloit, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Asherville, Simpson and Scottsville. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for north central Kansas. LAT...LON 3922 9798 3948 9809 3955 9793 3924 9793 TIME...MOT...LOC 0429Z 243DEG 12KT 3938 9797 Billings Wright
Special Weather Statement National Weather Service Hastings NE 1133 PM CDT Fri Jun 26 2020 NEZ086-087-270500- Thayer NE-Nuckolls NE- 1133 PM CDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND SOUTHWESTERN THAYER COUNTIES UNTIL MIDNIGHT CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near Ruskin, or 24 miles northwest of Belleville, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Deshler, Chester, Hardy, Ruskin and Byron. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Nebraska. LAT...LON 4000 9793 4017 9796 4026 9767 4000 9757 TIME...MOT...LOC 0433Z 243DEG 9KT 4011 9790 Billings Wright
Special Weather Statement National Weather Service Hastings NE 1202 AM CDT Sat Jun 27 2020 NEZ087-270545- Thayer NE- 1202 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 1245 AM CDT... At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near Deshler, or 28 miles north of Belleville, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hebron, Deshler, Davenport, Bruning, Alexandria, Carleton, Belvidere and Gilead. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Nebraska. LAT...LON 4013 9782 4031 9782 4035 9739 4008 9739 TIME...MOT...LOC 0501Z 270DEG 14KT 4023 9775 Billings Wright
Special Weather Statement National Weather Service Hastings NE 1203 AM CDT Sat Jun 27 2020 NEZ087-270545- Thayer NE- 1203 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THAYER COUNTY UNTIL 1245 AM CDT... At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm near Byron, or 15 miles north of Belleville, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chester, Byron and Hubbell. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Nebraska. LAT...LON 4000 9738 4000 9782 4013 9782 4010 9737 TIME...MOT...LOC 0503Z 279DEG 14KT 4004 9771 Billings Wright
Special Weather Statement National Weather Service Hastings NE 1217 AM CDT Sat Jun 27 2020 NEZ086-087-270545- Thayer NE-Nuckolls NE- 1217 AM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND SOUTHWESTERN THAYER COUNTIES UNTIL 1245 AM CDT... At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near Hardy, or 23 miles northwest of Belleville, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hardy and Ruskin. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for north central Kansas...and south central Nebraska. LAT...LON 4000 9778 4000 9804 4015 9805 4014 9775 TIME...MOT...LOC 0516Z 282DEG 13KT 4005 9798 Billings Wright
Special Weather Statement
National Weather Service Hastings NE
1236 AM CDT Sat Jun 27 2020
KSZ006-007-018-019-270615-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
1236 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL...SOUTHERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 115 AM
CDT...
At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaylord to near Simpson. Movement was
northeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Beloit, Osborne, Downs, Cawker City, Glen Elder, Tipton, Gaylord,
Portis, Asherville, Simpson, Ionia, Scottsville, Harlan, Cedar,
Victor and Bellaire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.
LAT...LON 3959 9903 3983 9869 3957 9793 3922 9793
3922 9835
TIME...MOT...LOC 0536Z 233DEG 6KT 3962 9883 3931 9792
Billings WrightThe Grand Island radar (KUEX), 50 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902828.